Someone like me: Is there anyone here living... - AF Association

AF Association
17,609 members21,224 posts

Someone like me

Is there anyone here living with persistent/permanent afib?

I'm 52 and on bisoprolol and rivaroxaban. I have a average 80bpm. I feel OK, can walk the dog 2 hours a day, just aware of my heart at rest really. Don't feel my symptoms are bad enough to go through an ablation.

Would love to hear if others live with it.

25 Replies
oldestnewest

I have had permanent flutter/fibrillation for a year, possibly as a consequence of 2 previous ablations. I’m 70 and pretty active, including cardio at the gym but still struggle with stairs and hills for reasons I don’t understand.

I take Nebivolol 1.25mgs for rate control, but trying to get off it. Also apixaban.

Further ablation has been suggested, and I may well go ahead if I could be convinced that it wouldn’t make things worse. I would also have to find an NHS secondary care cardiology service that was fit for purpose, or go privately.

1 like
Reply

Thank you so much for your response. I hope things go well for you, going forward.

Reply

I'm 56 and have been in persistent AF for over a year. Have had 2 Cardios which lasted less than a week. Am waiting for first cryoablation, hopefully next month. I've always been active, and still manage to exercise regularly, but at a lower intensity. Manage 2 x 5k runs on the treadmill at the gym each week, plus a game of squash, and a round of golf at weekends. Walk dog 2 miles as well. I feel ok so long as things are on the level. Struggle like hell uphill or steps. Binned the bisopropol as it made me feel crap. Same effect for Apixaban, so switched to Rivaroxiban which seems to agree with me. Resting HR high 60's. Have a garmin chest strap when exercise, which indicates I nudge 200. Comes down quickly when I stop. Yes, I have concerns if the ablation makes things worse as my standard of living is acceptable, but feel its worth the chance to hopefully get back in NSR. My EP says if it doesn't work I'm an ideal candidate for a hybrid ablation, which have very impressive result stats.

1 like
Reply

Hi can you tell me in what way apixaban made you feel ill I’m on it and am not sure if it’s that or just the fact that now I have afib they cannot give me the same medication for the nerve pain that I have I think it’s probably the lack of pain relief that I can use but never though apixaban could give me any problems

Reply

It was mainly feeling constantly nauseous and a tinny taste in my mouth. Plus I felt drained on them. Also a pain the 12 hour gap. Often had to jump out of bed as had forgot! Rivoraxaban one a day, no issues.

Reply

Thanks for your reply I’m not getting what you got so I think it’s just they won’t let me take the medication I use to take for my neuropathy

Reply

Thanks so much for your reply, you've really made me think. My standard of living is acceptable and I really feel I am throwing away a chance of getting back to NSR because I am so terrified of ablation!

Reply

I'm 51 now, I started with persistent AF in October 2015.

18 months of failed cardioversions and finally an ablation in April 2018.

The ablation was the best thing I have done, I'm off all medication, in NSR and healthier and fitter than ever.

AF only gets worse, so I would go for an ablation, and if I ever need another one I will jump at the opportunity

Reply

Thank you so much for replying. No one has ever told me it just gets worse, said it can be managed.

Reply

Have I understood you right, you were in AF continuously from October 2015 until your successful ablation in April 2018?

Reply

no, sorry if that is how it reads. I was in Af from October 2015 until my cardioversion in March 2016 (due to a misdiagnosis by a terrible GP)

I was in hospital for 2 weeks in December 2015 and put on Amiodorone ahead of my first DCV in March as I had to take a NOAC for 3 months as I had been in AF for so long.

The first DCV lasted 6 months, then i had several more as i kept flipping in to AF.

NSR now since ablation 26 months ago

Reply

Got it. Thanks.

1 like
Reply

What I'd like to know is how quickly it can get worse? 1 year, 5 years, 10 years. Okay 'how long is a piece of string?' but any idea could be helpful. Can management slow down the process of getting worse? And does seeing how it go reduce the chance of a successuly cardioversion or ablation later?

Reply

who knows? i remember having palpitations 3 of 4 years before I was diagnosed with Af, these gradually increased in number and duration. Was this the start?

I know that I took steps (ablation) to stop it progressing. If I hadn't done this I'm pretty sure that they would have stopped cardioverting me every 2 or 3 weeks , and for me the side effects of the medication destroyed my quality of life.

At the end of the day though, it's your decision. There is no magic pill for this one, even an ablation is not a guaranteed fix but I was prepared to take the 80% success indication (for me from my EP) over the 100% guarantee that I would be in AF time and again following cardioversion

Reply

I think that what he is saying. If so, it gives me great hope that it's not too late - I think I've been in persistent AF for about 18 months. I have only been allowed one cardioversion and it failed.

Reply

in what way did it fail? were you in NSR for any period of time following the cardioversion, even if it was only minutes?

Reply

I had 3 shocks but they couldn't get me into NSR at all. It made no difference at all.

Reply

I was 49 when i had my ablation. I was in persistent AF for 18 months too while waiting for my ablation. I was on Bisoprolol & Rivaroxaban. I had been in persistent AF before that also, with a couple of cardioversions that had put me right.

While waiting for my appointment i had many thoughts of whether the ablation was the right choice for me as i was able to live fairly normally with it.

The main reasons for me to "have a go" at it were to get off the meds and also to be able to return to doing a reasonable level of exercise.

Although i was initially diagnosed with Afib, at the point of the decision to ablate, my ECG suggested i was now in Aflutter. I was offered an ablation to treat both at the same time. I elected to only have the procedure to treat the Aflutter.

The procedure was successful and i have been in NSR for 18 months. Fingers crossed.

1 like
Reply

Thanks for letting me know that. Much appreciated.

Reply

I'm 73 and live with permanent asymptomatic AF. My body was unable to tolerate both Bisoprolol and Rivaroxaban, so my only AF RELATED medication is Warfarin. I self test.

1 like
Reply

Hi Thomas, how did you know the rivaroxaban was not suitable for you?

I am 76 and on ramipril and bisopropol, my consultant want me to take rivaroxaban as well, but I am not happy about.

Reply

I had a very rare side effect causing excruciatng pains throughout my body.i emphasise that it's very rare. My doctor was amazed at the side effect as he believes Rivaroxaban the best tolerates of the new anticoagulants.

I have gone back to taking warfarin.

I should add that later I had one fairly common side effect of Bisoprolol plus one very rare side effect of the same drug. The fairly common was an exacerbation of asthma which led to two days in hospital. The very rare one was that Bisoprolol triggered urticaria and intolerance of some foods. Certain foods which I've eaten for 70 years now cause painful rashes. These include grapes, bananas, oranges, brown bread, and tomatoes. Fortunately I can eat apples without getting a rash.

Reply

Thank you for replying , maybe I will have to go on warfarin.

But at the moment I feel like chucking all the pils out the door and see what happens. Take care.

Reply

Thanks for this Thomas45.

Reply

If it means that having a ablation stops you having to take anticoagulants than I’d go for it as I suffer with nerve pain and since I’ve been put on apixaban most of the pain relief I use to take has been stopped as the ones I use to have interact with anticoagulants so I’m in constant pain these days this may not be a problem for you but if they told me I could come off the anticoagulant I would go for it

Reply

You may also like...